Alert archive / North Carolina / Areal Flood Warnings in 2020
Areal Flood Warning 21, NWS Blacksburg, VA
NWS Blacksburg, VA issued this areal flood warning at Apr 13, 2020, 8:31 AM EDT for Ashe County, North Carolina. It was in force for 6 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 13, 2020, 8:31 AM EDT (12:31 UTC)
- Expired
- Apr 13, 2020, 2:30 PM EDT
- In force
- 6 hr
- Issued by
- NWS Blacksburg, VA
- Area
- Storm-based polygon
- Flood severity
- None
County Ashe County, NC
The radar
The Roanoke radar (KFCX), 128 km from the middle of the area, began a volume at 12:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 13, 9:46 AM EDT | HEAVY RAIN 6.48 | 2 Se Fleetwood, NC |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 0.5 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 4 J/kg
- Mixed-layer CIN
- -100 J/kg
- Mixed-layer LCL
- 752 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 361 m²/s²
- 0-3 km storm-relative helicity
- 359 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
927
WGUS41 KRNK 131231
FLWRNK
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service BLACKSBURG VA
831 AM EDT Mon Apr 13 2020
NCC009-131830-
/O.NEW.KRNK.FA.W.0021.200413T1231Z-200413T1830Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Ashe NC-
831 AM EDT Mon Apr 13 2020
The National Weather Service in BLACKSBURG has issued a
* Flood Warning for...
Ashe County in northwestern North Carolina...
* Until 230 PM EDT Monday.
* At 829 AM EDT, Rainfall during the past 24 hours across Ashe
County has averaged from 2 to 4 inches, with locally higher
amounts. Areal flooding remains a concern with some roads
affected. Flooding will likely continue for several hours.
* Some locations that will experience flooding include...
Jefferson...
West Jefferson...
Lansing...
Glendale Springs...
Ashland...
Laurel Springs...
and Trout.
This includes the following streams and drainages...
North Fork New River, Rock Creek, North Fork Reddies River, Stagg
Creek and Darnell Creek.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
When it is safe to do so, please send your reports of flooding,
including mudslides or flooded roads, to the National Weather Service
by calling toll free at 1...8 6 6...2 1 5...4 3 2 4. Reports and
pictures can also be shared on the National Weather Service
Blacksburg Facebook page and on Twitter.
&&
LAT...LON 3647 8170 3653 8171 3657 8169 3659 8163
3657 8135 3648 8132 3644 8127 3640 8127
3638 8124 3636 8125 3637 8136 3629 8137
3629 8141 3626 8143 3624 8148 3627 8156
3635 8164 3639 8173 3641 8174
$$
RAB2 follow-up statements
910
WGUS81 KRNK 131753
FLSRNK
Flood Statement
National Weather Service BLACKSBURG VA
153 PM EDT Mon Apr 13 2020
NCC009-131830-
/O.CON.KRNK.FA.W.0021.000000T0000Z-200413T1830Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Ashe NC-
153 PM EDT Mon Apr 13 2020
...A FLOOD WARNING REMAINS IN EFFECT UNTIL 230 PM EDT FOR
ASHE COUNTY...
At 150 PM EDT, Minor flooding continues across parts of the county.
The South Fork of the Holston River just dropped below flood stage.
Some roads in low-lying and normally flood prone areas may remain
flooded and closed for a bit longer. Please heed any closures posted
by law enforcement and public officials.
Some locations that will experience flooding include...
Jefferson...
West Jefferson...
Lansing...
Glendale Springs...
Ashland...
Laurel Springs...
and Trout.
This includes the following streams and drainages...
North Fork New River, Rock Creek, North Fork Reddies River, Stagg
Creek and Darnell Creek.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
When it is safe to do so, please send your reports of flooding,
including mudslides or flooded roads, to the National Weather Service
by calling toll free at 1...8 6 6...2 1 5...4 3 2 4. Reports and
pictures can also be shared on the National Weather Service
Blacksburg Facebook page and on Twitter.
&&
LAT...LON 3647 8170 3653 8171 3657 8169 3659 8163
3657 8135 3648 8132 3644 8127 3640 8127
3638 8124 3636 8125 3637 8136 3629 8137
3629 8141 3626 8143 3624 8148 3627 8156
3635 8164 3639 8173 3641 8174
$$
RAB482
WGUS81 KRNK 131821
FLSRNK
Flood Statement
National Weather Service BLACKSBURG VA
221 PM EDT Mon Apr 13 2020
NCC009-131830-
/O.EXP.KRNK.FA.W.0021.000000T0000Z-200413T1830Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Ashe NC-
221 PM EDT Mon Apr 13 2020
...THE FLOOD WARNING WILL EXPIRE AT 230 PM EDT FOR
ASHE COUNTY...
Flood waters have receded, and are no longer expected to pose a
threat to life or property. Please continue to heed any road
closures.
LAT...LON 3647 8170 3653 8171 3657 8169 3659 8163
3657 8135 3648 8132 3644 8127 3640 8127
3638 8124 3636 8125 3637 8136 3629 8137
3629 8141 3626 8143 3624 8148 3627 8156
3635 8164 3639 8173 3641 8174
$$
PCWhat forecasters said that day
The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this areal flood warning went out at Apr 13, 6:56 AM EDT, 1 hour 35 minutes earlier.
Area forecast discussion, Apr 13, 6:56 AM EDT, 1 hour 35 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
656 AM EDT Mon Apr 13 2020
.SYNOPSIS...
A strong spring storm system will impact our weather this
morning producing strong gusty winds, heavy rain, and the
potential for strong to severe thunderstorms. Cooler weather
returns for midweek as a series of weak cold fronts drop
southeast across the area.
&&
.NEAR TERM /THROUGH TONIGHT/...
As of 635 AM EDT Monday...
Cleared the tornado watch along/west of a line from Appomattox
County to Danville to Rockingham county, but could see dropping
the rest of it by 715am as line exits quicker. Will likely be
dropping the flash flood watch as well as mainly scattered
showers/isolated storms occur with the upper wave/actual front.
Previous valid discussion...
Leading edge of convection associated with vort and low level
convergence moving across the VA foothills/NC piedmont. The 00z
Nested Nam had this idea but seems about an hour slow, with HRRR
doing a good job as well. Some storm damage earlier in NC with
this, but appears mixing is being somewhat limited with weak
wedge, but this will change through the morning.
Broad area of moderate to heavy rain exists across the
mountains. The main line from eastern TN to Georgia will head
east between 4am and 9am, with threat of severe winds, hail and
possibly tornadoes ramping up, with the tornadic threat more in
the piedmont toward 6am-9am. Made adjustments to the forecast to
reflect this. May extend the flash flood watch up and along
either side of the Blue Ridge soon per rainfall rates of 2-3"/hr
possible, but more of a 2-3 inches possible thru 7am will lead
to potential flash flood issues.
Expect main line of convection to head east of the forecast area
by 8-11am, with biggest threat east of a Lynchburg-Danville-
Reidsville line for possible tornadoes and damaging winds with
bowing segments and supercells. This has been highlighted in the
Hazardous Weather Outlook.
Will keep the wind advisory as is, but strong low level jet
exits by midday/early afternoon, but strong pressure rises in
the afternoon should hold stronger winds into late afternoon.
We will see showers ending quickly from west to east, with
shortwave energy rounding the main trough in the afternoon to
linger showers in the mountains. Temperatures should be warm
with cold advection lagging.
Weak high pressure should build overhead during Monday night, which
will set up a chilly night across the Mid Atlantic.
&&
.SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/...
As of 200 AM EDT Monday...
***DUE TO ACTIVE WEATHER THIS MORNING THE FORECAST FOR THIS
PERIOD WAS NOT CHANGED***
Tuesday morning appears quiet, but high pressure should give
way to an approaching cold front by late Tuesday. Rain chances
should increase on Tuesday night, and confidence is increasing
that the rain will change to snow showers in the higher
elevations. Some flurries may even spread across a good portion
of areas along and west of the Blue Ridge by Wednesday morning
as temperatures dip close to freezing. However, it appears that
most of the Piedmont will remain with just cold rain.
Any appreciable snowfall accumulations from Tuesday night into
Wednesday morning seem to be confined to the higher elevations
across southeast West Virginia and the Alleghany Highlands of
Virginia. There are a few models that push the accumulating snowfall
further eastward toward the I-81 corridor, but it is too uncertain
at this time due to the moisture moving away from the mountains by
midday. Drier air will arrive by Wednesday evening as high pressure
noses over North Carolina. A weak frontal boundary could cross over
West Virginia by Wednesday night, which may allow a slight chance
of light snow showers for the highest peaks of Greenbrier
County.
&&
.LONG TERM /THURSDAY THROUGH SUNDAY/...
As of 300 PM EDT Saturday...
This forecast period starts with zonal flow aloft and high pressure
building in at the surface. This keeps the weather dry until later
Friday. By Friday, guidance becomes divergent in agreement, leading
to a more ensemble heavy forecast. A shortwave trough passes through
the area later Friday into Saturday, bringing the opportunity for
rainfall into saturday evening. A brief window of dry weather
arrives Saturday into sunday with the return of high pressure before
another shortwave trough passes the second part of Sunday.
Thanks to mostly zonal flow throughout and no foreseeable
significant systems, temperatures look fairly seasonal with highs
each day in the 50-60s and lows in the 40-50s.
&&
.AVIATION /12Z MONDAY THROUGH FRIDAY/...
As of 630 AM EDT Monday...
Flying conditions will improve for most areas as line of
convection exits by 12z in the east. Some limited MVFR ceilings
possible with showers, especially in the mountains this morning
as the main front and upper trough move across
Winds will be the bigger flying hazard with gusts 30-40kts fro
the southwest, turning west in the afternoon/evening from west
to east. Winds become less gusty after 00z/Tue.
Forecast confidence is high on improving conditions, except
moderate on cigs in the BLF/LWB area through this afternoon.
Extended Aviation Discussion...
Expect mainly VFR Tuesday though some lowering cloud bases and
potential for sub- VFR ceilings will spread back into the area
from an area of low pressure that forms along the southeast
coast Tuesday- Wednesday over the DAN area.
Should be VFR Thursday with high pressure arriving from the
TN/OH Valley.
&&
.HYDROLOGY...
As of 200 AM EDT Monday...
Ongoing moderate/heavy rain brining some rates of 2-3
inches/hour but overall appears 2-3 inches in the 3-6 hour
period through 8am will bring potential for flash flooding, then
flooding, mainly west of the Blue Ridge, so added these areas to
the flash flood watch.
Will have to watch smaller rivers and headwaters for possible
flooding as well, then main stem downstream. Current forecasts
suggest minor flooding along the New River at Allisonia, and the
Greenbrier River at Alderson, with ensemble forecasts also
suggesting possible flooding along the upper Roanoke and James
River basin.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...Flash Flood Watch until 9 AM EDT this morning for VAZ007-
009>020-022>024-032>035.
Wind Advisory until 4 PM EDT this afternoon for VAZ007-009>020-
022>024-032>035-043>047-058-059.
NC...Flash Flood Watch until 9 AM EDT this morning for NCZ001>003-
018-019.
Wind Advisory until 4 PM EDT this afternoon for NCZ001>006-
018>020.
WV...Flash Flood Watch until 9 AM EDT this morning for WVZ042>044-
507-508.
Wind Advisory until 4 PM EDT this afternoon for WVZ042>044-507-
508.
&&
SYNOPSIS...PM/WP
NEAR TERM...BMG/PM/WP
SHORT TERM...PW/WP
LONG TERM...RR
AVIATION...BMG/PM/WP
HYDROLOGY...PM/WPHazardous weather outlook, Apr 13, 7:09 AM EDT, 1 hour 22 minutes before
Hazardous Weather Outlook National Weather Service Blacksburg VA 709 AM EDT Mon Apr 13 2020 NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>044-507-508-141115- Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes- Yadkin-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Grayson- Carroll-Floyd-Craig-Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge- Patrick-Franklin-Bedford-Amherst-Henry-Pittsylvania-Campbell- Appomattox-Buckingham-Halifax-Charlotte-Mercer-Summers-Monroe- Eastern Greenbrier-Western Greenbrier- 709 AM EDT Mon Apr 13 2020 ...WIND ADVISORY IN EFFECT UNTIL 4 PM EDT THIS AFTERNOON... This Hazardous Weather Outlook is for north central North Carolina, northwest North Carolina, central Virginia, south central Virginia, southwest Virginia, west central Virginia and southeast West Virginia. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Wind Advisory. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. There is a low probability for widespread hazardous weather. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, Apr 13, 8:13 AM EDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
813 AM EDT MON APR 13 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0301 AM TSTM WND DMG 2 SSE LAUREL FORK 36.69N 80.51W
04/13/2020 CARROLL VA 911 CALL CENTER
CORRECTS PREVIOUS TSTM WND DMG REPORT FROM 2
SSE LAUREL FORK. A STORM WITH STRONG WINDS
BROUGHT A TREE DOWN ON BELLSPUR ROAD NEAR
LAUREL FORK.
&&
RRLocal storm report, Apr 13, 8:20 AM EDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
820 AM EDT MON APR 13 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 AM FLASH FLOOD ARARAT 36.40N 80.56W
04/13/2020 SURRY NC 911 CALL CENTER
RADAR ROAD NEAR THE INTERSECTION OF ARARAT
ROAD CLOSED DUE TO FLOOD WATERS.
&&
PJHLocal storm report, Apr 13, 8:22 AM EDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
822 AM EDT MON APR 13 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0420 AM TSTM WND DMG YADKINVILLE 36.13N 80.66W
04/13/2020 YADKIN NC 911 CALL CENTER
A STRONG THUNDERSTORM WITH DAMAGING WINDS
BROUGHT SEVERAL TREES DOWN IN THE
YADKINVILLE AREA, AS WELL AS ACROSS YADKIN
COUNTY.
&&
RRLocal storm report, Apr 13, 8:26 AM EDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
826 AM EDT MON APR 13 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0825 AM FLASH FLOOD 3 S PILOT 37.01N 80.37W
04/13/2020 FLOYD VA 911 CALL CENTER
A FEW ROADS ACROSS FLOYD COUNTY STILL
IMPASSIBLE DUE TO HIGH WATER, INCLUDING
SOWERS ROAD.
&&
PJHLocal storm report, Apr 13, 8:28 AM EDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
828 AM EDT MON APR 13 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0624 AM TSTM WND DMG 2 ESE ELMO 36.65N 79.10W
04/13/2020 HALIFAX VA 911 CALL CENTER
TREE DOWN ON A POWER LINE ON MELON RD NEAR
STEBBINS RD. TIME ESTIMATED FROM RADAR.
&&
SKLocal storm report, Apr 13, 8:30 AM EDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
830 AM EDT MON APR 13 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0635 AM TSTM WND DMG 1 S SOUTH BOSTON 36.69N 78.90W
04/13/2020 HALIFAX VA 911 CALL CENTER
TREE DOWN JUST SOUTH OF SOUTH BOSTON ON HWY
501. TIME ESTIMATED FROM RADAR.
&&
SKThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 12, 10:47 PM EDT | Severe Thunderstorm Warning | RNK | Wilkes, Yadkin | 28 min |
| Apr 12, 11:17 PM EDT | Special Weather Statement | RNK | Wilkes | 13 min |
| Apr 12, 11:37 PM EDT | Special Weather Statement | RNK | Surry | 8 min |
| Apr 12, 11:50 PM EDT | Areal Flood Advisory | RNK | Surry, Wilkes, Yadkin | 12 hr |
| Apr 12, 11:59 PM EDT | Special Weather Statement | RNK | Surry | 31 min |
| Apr 13, 12:18 AM EDT | Areal Flood Advisory | RNK | Alleghany, Ashe, Watauga | 12 hr |
| Apr 13, 12:29 AM EDT | Severe Thunderstorm Warning | RNK | Alleghany, Ashe, Watauga, Wilkes | 31 min |
| Apr 13, 1:04 AM EDT | Special Weather Statement | RNK | Stokes | 26 min |
| Apr 13, 1:11 AM EDT | Special Weather Statement | RNK | Alleghany | 19 min |
| Apr 13, 2:18 AM EDT | Special Weather Statement | RNK | Ashe | 27 min |
| Apr 13, 2:24 AM EDT | Flash Flood Warning | RNK | Alleghany, Ashe, Watauga | 6 hr |
| Apr 13, 2:25 AM EDT | Special Weather Statement | RNK | Surry | 35 min |
| Apr 13, 2:42 AM EDT | Flash Flood Warning | RNK | Surry, Wilkes | 6 hr |
| Apr 13, 2:48 AM EDT | Severe Thunderstorm Warning | RNK | Surry | 27 min |
| Apr 13, 3:23 AM EDT | Special Weather Statement | RNK | Surry | 37 min |
| Apr 13, 3:45 AM EDT | Flash Flood Warning | RNK | Watauga | 6 hr |
| Apr 13, 3:47 AM EDT | Flash Flood Warning | RNK | Alleghany | 6 hr |
| Apr 13, 4:06 AM EDT | Severe Thunderstorm Warning | RNK | Surry, Wilkes, Yadkin | 24 min |
| Apr 13, 4:12 AM EDT | Tornado Warning | RNK | Surry, Yadkin | 33 min |
| Apr 13, 4:35 AM EDT | Severe Thunderstorm Warning | RNK | Rockingham, Stokes, Yadkin | 55 min |
| Apr 13, 5:19 AM EDT | Tornado Warning | RNK | Rockingham | 26 min |
| Apr 13, 5:30 AM EDT | Severe Thunderstorm Warning | RNK | Caswell, Rockingham | 60 min |
| Apr 13, 5:36 AM EDT | Tornado Warning | RNK | Rockingham | 24 min |
| Apr 13, 5:58 AM EDT | Tornado Warning | RNK | Caswell | 47 min |
| Apr 13, 6:02 AM EDT | Flash Flood Warning | RNK | Stokes | 4 hr |
| Apr 13, 8:47 AM EDT | Areal Flood Warning | RNK | Surry, Wilkes | 6 hr |
| Apr 13, 9:33 AM EDT | Areal Flood Warning | RNK | Watauga | 6 hr |
Nearby
Areal Flood Warnings in North Carolina, 2020Every areal flood warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.